Two Mechanistic Pathways for Thienopyridine-Associated Thrombotic Thrombocytopenic Purpura. A Report From the SERF-TTP Research Group and the RADAR Project

Charles L. Bennett, Benjamin Kim, Anaadriana Zakarija, Nicholas Bandarenko, Dilip K. Pandey, Charlie G. Buffie, June M. McKoy, Amul D. Tevar, John F. Cursio, Paul R. Yarnold, Hau C. Kwaan, Davide De Masi, Ravindra Sarode, Thomas J. Raife, Joseph E. Kiss, Dennis W. Raisch, Charles Davidson, J. Evan Sadler, Thomas L. Ortel, X. Long ZhengSeiji Kato, Masanori Matsumoto, Masahito Uemura, Yoshihiro Fujimura

Research output: Contribution to journalArticle

55 Scopus citations

Abstract

Objectives: We sought to describe clinical and laboratory findings for a large cohort of patients with thienopyridine-associated thrombotic thrombocytopenic purpura (TTP). Background: The thienopyridine derivatives, ticlopidine and clopidogrel, are the 2 most common drugs associated with TTP in databases maintained by the U.S. Food and Drug Administration (FDA). Methods: Clinical reports of TTP associated with clopidogrel and ticlopidine were identified from medical records, published case reports, and FDA case reports (n = 128). Duration of thienopyridine exposure, clinical and laboratory findings, and survival were recorded. ADAMTS13 activity (n = 39) and inhibitor (n = 30) were measured for a subset of individuals. Results: Compared with clopidogrel-associated TTP cases (n = 35), ticlopidine-associated TTP cases (n = 93) were more likely to have received more than 2 weeks of drug (90% vs. 26%), to be severely thrombocytopenic (84% vs. 60%), and to have normal renal function (72% vs. 45%) (p < 0.01 for each). Compared with TTP patients with ADAMTS13 activity >15% (n = 13), TTP patients with severely deficient ADAMTS13 activity (n = 26) were more likely to have received ticlopidine (92.3% vs. 46.2%, p < 0.003). Among patients who developed TTP >2 weeks after thienopyridine, therapeutic plasma exchange (TPE) increased likelihood of survival (84% vs. 38%, p < 0.05). Among patients who developed TTP within 2 weeks of starting thienopyridines, survival was 77% with TPE and 78% without. Conclusions: Thrombotic thrombocytopenic purpura is a rare complication of thienopyridine treatment. This drug toxicity appears to occur by 2 different mechanistic pathways, characterized primarily by time of onset before versus after 2 weeks of thienopyridine administration. If TTP occurs after 2 weeks of ticlopidine or clopidogrel therapy, therapeutic plasma exchange must be promptly instituted to enhance likelihood of survival.

Original languageEnglish (US)
Pages (from-to)1138-1143
Number of pages6
JournalJournal of the American College of Cardiology
Volume50
Issue number12
DOIs
StatePublished - Sep 18 2007

    Fingerprint

ASJC Scopus subject areas

  • Cardiology and Cardiovascular Medicine

Cite this

Bennett, C. L., Kim, B., Zakarija, A., Bandarenko, N., Pandey, D. K., Buffie, C. G., McKoy, J. M., Tevar, A. D., Cursio, J. F., Yarnold, P. R., Kwaan, H. C., De Masi, D., Sarode, R., Raife, T. J., Kiss, J. E., Raisch, D. W., Davidson, C., Sadler, J. E., Ortel, T. L., ... Fujimura, Y. (2007). Two Mechanistic Pathways for Thienopyridine-Associated Thrombotic Thrombocytopenic Purpura. A Report From the SERF-TTP Research Group and the RADAR Project. Journal of the American College of Cardiology, 50(12), 1138-1143. https://doi.org/10.1016/j.jacc.2007.04.093